Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Difficulty focusing, tiredness, short term memory. Taking keflex, Welbutrin. Dementia?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1998
Answered : 4917 Questions
My 73 year old woman friend is having progressive SXS:
confusion especially in the evening or when she is tired.
Difficulty focusing.
Difficulty handling concepts. Repeats herself.
Becoming tired easily.
Forgetful. Especially short term memory.
Difficulty thinking things through.
Seems like dementia or beginning Alzheimers but don't know what to do to get her DX'd properly.
She is taking a lot of meds long term including keflex, Welbutrin, a statin and others. I am wondering if the sxs could be a result of the med side effects.
How should I proceed to help her and get proper DX also, from what I said what are possible DXs?

Posted Thu, 31 Oct 2013 in Brain and Spine
Answered by Dr. Vaibhav Gandhi 1 hour later
Brief Answer:
Welbutrin is known to cause dementia.

Detailed Answer:

I have studied your case.

Welbutrin which is anti-depressant is known to cause dementia and memory loss in long term use.
Other related adverse effects include confusion, trouble concentrating, hallucinations, unusual thoughts or behaviour.

Other diffentials can be senile dementia, Alzheimers or Parkinsonism.
You may need to consult neurophysician for clinical examination and management

MRI brain will help in diagnosis of any atrophic changes or degenerative foci.
Vitamin B12 and vit D3 supplementation will help in improving cognitive function.

After clinical examination, Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor